CDC Urges Vigilance About Meningitis

Fungal meningitis cases continue as compounding pharmacies face investigation

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) The number of fungal meningitis cases linked to three lots of spinal injections from the New England Compounding Company (NECC) has reached 354 with 25 deaths and an additional seven people experiencing peripheral joint infections.

The Centers for Disease Control and Prevention (CDC) urges those exposed to contaminated injections to remain vigilant in seeking care and watching for symptoms as officials investigate and inspect compounding pharmacies.

"Seek immediate care if you think you have been exposed."

The outbreak has led the state of Massachusetts to investigate all compounding pharmacies that handle sterile medications. This coincides with an additional investigation by the Federal Drug Administration (FDA).

The CDC and FDA testing of remaining vials have confirmed the presence of fungi in the medication at NECC. Testing of remaining medication vials continues.

The sterile rooms at the pharmacy were reported to be contaminated by employees prior to the outbreak, but little was done to correct the situation. Official investigations found similar results.

The Massachusetts Board of Pharmacy has permanently lifted the NECC’s license as well as the licenses of the company’s three principal pharmacists.

Two other compounding pharmacies have been suspended as a result of the Massachusetts State Investigation. These compounding pharmacies, Infusion Resource and Ameridose, violated standards but no contaminated medication was found within their facilities.

The Florida Department of Health suspended the license of Rejuvi Pharmaceuticals in Boca Raton, Florida after inspections revealed violations, although no contaminated medication was found.

The CDC recommends doctors continue to contact patients who have received spinal injections from the three lots of contaminated medication. Almost 97 percent of the 14,000 patients who received medication from the three contaminated lots have been contacted for follow up.

Persons who believe they may have received contaminated medication should contact their physician immediately to determine if their injection came from one of the contaminated lots.

Patients who have possibly received a contaminated medication should seek immediate medical care. Antifungal medications are available and can be used to treat the infection if administered in a timely manner.

The fungal meningitis outbreaks typically develop between one and four weeks after the injection, but could take longer. The contaminated medication was administered between May 21, 2012 and September 26, 2012.

The infected patients’ symptoms include slight weakness, back pain and headache. Possible additional symptoms are fever, light sensitivity, stiff neck, speech problems and increased pain and soreness at the injection site.

Fungal joint infections can be slow to develop and patients usually experience fever, increased pain, redness and swelling at the joint or injection site.

Fungal meningitis and joint infections are not contagious and infection from epidural is rare.

Reviewed by: 
Review Date: 
October 30, 2012
Last Updated:
November 5, 2012